Momentum profits, nonnormality risks and the business cycle
Ana-Maria Fuertes,
Joëlle Miffre and
Wooi-Hou Tan
Applied Financial Economics, 2009, vol. 19, issue 12, 935-953
Abstract:
This article examines the role of nonnormality risks in explaining the momentum puzzle of equity returns. It shows that momentum profits are not normally distributed and, relatedly, that the momentum profitability is partly a compensation for systematic negative skewness risk in line with market efficiency. This finding is pervasive across nine trading strategies that combine different holding and ranking periods and is reinforced when time dependencies in abnormal returns and risks are explicitly modelled. The analysis also reveals that the market and skewness risks of momentum portfolios evolve over the business cycle in a manner that is consistent with market timing and risk aversion. While nonnormality risks matter, a large proportion of the momentum profits remains unexplained which may provide comfort to behavioural theorists.
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/09603100802167304 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:taf:apfiec:v:19:y:2009:i:12:p:935-953
Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RAFE20
DOI: 10.1080/09603100802167304
Access Statistics for this article
Applied Financial Economics is currently edited by Anita Phillips
More articles in Applied Financial Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().